Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 45, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 31, 2021, 4:28 AM EDT for Estill County, Kentucky. It was in force for 31 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2021, 4:28 AM EDT (08:28 UTC)
- Expired
- Apr 1, 2021, 10:58 AM EDT
- In force
- 31 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 24.64 ft at Mar 30, 2021, 6:00 AM EDT.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
753 WGUS83 KJKL 310828 RRA FLSJKL Flood Advisory National Weather Service Jackson KY 428 AM EDT Wed Mar 31 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Advisory means river levels are elevated. Motorists should not attempt to drive around barricades or drive cars through flooded areas. Additional information is available at www.weather.gov. The next statement will be issued 4:30 PM. && KYC065-312030- /O.NEW.KJKL.FL.Y.0045.210331T0828Z-210404T1800Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 428 AM EDT Wed Mar 31 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Kentucky River near Ravenna. * From early this morning to Sunday afternoon. * At 3:15 AM EDT Wednesday the stage was 20.5 feet and falling. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to continue to run high through at least Saturday. * At 21.0 feet, Low lying areas flood. Red Lick Road, Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood in several places. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ HAL
3 follow-up statements
365 WGUS83 KJKL 311850 FLSJKL Flood Advisory National Weather Service Jackson KY 250 PM EDT Wed Mar 31 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Advisory means river or stream flows are elevated, or ponding of water in urban or other areas is occurring or is imminent. Motorists should not attempt to drive around barricades or drive cars through flooded areas. Additional information is available at www.weather.gov. The next statement will be issued by 10 PM tonight. && KYC065-010700- /O.CON.KJKL.FL.Y.0045.000000T0000Z-210404T1800Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 250 PM EDT Wed Mar 31 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the Kentucky River near Ravenna. * Until Sunday afternoon. * At 2:15 PM EDT Wednesday the stage was 18.1 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to rise to a crest of 19.6 feet by early Friday afternoon. * Impact...At 21.0 feet, Low lying areas flood. Red Lick Road, Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood in several places. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ GEOGERIAN
415 WGUS83 KJKL 010212 FLSJKL Flood Advisory National Weather Service Jackson KY 1012 PM EDT Wed Mar 31 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Advisory means river or stream flows are elevated, or ponding of water in urban or other areas is occurring or is imminent. Motorists should not attempt to drive around barricades or drive cars through flooded areas. Additional information is available at www.weather.gov. The next statement will be issued by 11 am EDT Thursday. && KYC065-011530- /O.EXT.KJKL.FL.Y.0045.000000T0000Z-210403T1800Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1012 PM EDT Wed Mar 31 2021 ...The Flood Advisory is now in effect until early Saturday afternoon... The Flood Advisory continues for the Kentucky River near Ravenna. * Until Saturday afternoon. * At 9:15 PM EDT Wednesday the stage was 17.1 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to level off at around 17 feet before rising slightly to 17.4 feet by early Friday morning. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ RAY
097 WGUS83 KJKL 011458 FLSJKL Flood Advisory National Weather Service Jackson KY 1058 AM EDT Thu Apr 1 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. KYC065-011600- /O.CAN.KJKL.FL.Y.0045.000000T0000Z-210401T1458Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1058 AM EDT Thu Apr 1 2021 ...The Flood Advisory for the Kentucky River near Ravenna has been cancelled... The Flood Advisory is cancelled for the Kentucky River near Ravenna. * At 10:15 AM EDT Thursday the stage was 16.4 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to slowly rise to a crest of 16.9 feet by early Friday afternoon, staying well below flood stage. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 31, 4:11 AM EDT, 17 minutes earlier.
Area forecast discussion, Mar 31, 4:11 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 411 AM EDT Wed Mar 31 2021 .SHORT TERM...(Today through Thursday) Issued at 411 AM EDT WED MAR 31 2021 An updated short term discussion will be sent shortly. .LONG TERM...(Thursday night through Tuesday) Issued at 411 AM EDT WED MAR 31 2021 The long term period is quiet, with no precipitation in the forecast. The main concern will be temperatures, with unseasonably cold readings early in the period. Cold surface high pressure will be building in from the northwest under northwest flow aloft at the start of the period. It should pass overhead Friday night, and then drop to our south for the remainder of the period. Model disparity is not a factor until after Sunday. The ECMWF brings a back door cold front into our area from the northeast Sunday night and Monday, and then back northeast out of the area as a warm front Monday night and Tuesday. It tries to generate some very light rain with this on Monday. Meanwhile, the GFS shows the front stalling before it gets this far southwest, and keeps us dry. Considering that even the ECMWF has very little precip, have opted to stay with a dry forecast. In terms of temperatures, the first two nights will feature hard freezes for most locations, and headlines are already in place. On Thursday night there is some question as to how well valleys will be able to decouple due to ongoing cold air advection. However, it will be easing overnight. After this, ridge/valley temperature differences should be more notable at night. Frost will still be possible in the colder valleys on Saturday night, but probably not another hard freeze. A modifying air mass will bring milder conditions after this. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) ISSUED AT 226 AM EDT WED MAR 31 2021 Going to be a wet forecast, with steadily decreasing conditions as the rain sets in just ahead of an approaching cold front. Current conditions still have low level wind shear in place, up to 40 knots at 2,000 feet off the surface. Once the rain gets going and the front begins to move through, this wind shear should cease, first in the west and then in the east, through 12Z. Meanwhile, CIGS will start a slow deterioration, starting at VFR at the 6Z issuance, but dropping to IFR at most TAF sites, nearer to the front, by the early morning hours. Rain showers will dictate the visibility, so VIS could range quite substantially depending on how heavy the rainfall is at any given time. The front should traverse eastern KY between about 12Z and 17Z, with a quick shift from SW to NW flow as it passes over. Even after it exits, precip will likely persist through much of the day, finally clearing out from west to east during the evening and first half of the overnight, closing out the TAF period. TAF sites should have improved to MVFR or VFR by this point. VFR conditions will rule through the rest of the evening. An approaching cold front will then bring lowering ceilings and returning showers to the area, mainly after 06z. MVFR/IFR ceilings, and visibilities at times, can be expected into Wednesday morning, with showers continuing across eastern Kentucky. The cold front will pass through eastern Kentucky between 11 and 15z Wednesday. Southerly surface winds of around 10 kts, with occasional gusts of bear 20 kts, will settle early this evening. However, stronger winds aloft will develop across the Ohio Valley tonight, making for some LLWS across the aviation forecast area. As the cold front passes through, surface winds of around 10 kts, with gusts to 15 kts, will shift to the northwest during the day Wednesday. && .JKL WATCHES/WARNINGS/ADVISORIES... Freeze Watch from Thursday evening through Friday morning for KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120. Freeze Warning from 3 AM to 10 AM EDT Thursday for KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. Flash Flood Watch through this evening for KYZ079-080-083>088- 110-113-115>118-120. && SHORT TERM...JMW LONG TERM...HAL AVIATION...JMW
Hazardous weather outlook, Mar 30, 4:30 PM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 430 PM EDT Tue Mar 30 2021 KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-312330- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt- Owsley-Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, Booneville, and Inez 430 PM EDT Tue Mar 30 2021 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT THURSDAY... ...FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. High water or flooding will continue to affect portions of the main stem of the Kentucky River through tonight. Thunderstorms will be possible late tonight. Some of these may contain heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Moderate to locally heavy rainfall will affect the area on Wednesday, bringing additional rises along area rivers through the middle of the week, especially along the main stem of the Kentucky River. Sub-freezing temperatures are expected Wednesday night, with a more widespread hard freeze expected on Thursday and Friday nights. Patchy frost will still be possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KYZ079-080-083>088-110-113-115>118-120-312330- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd- Knott-Perry-Clay-Leslie-Letcher-Pike- Including the cities of Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 430 PM EDT Tue Mar 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... ...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT THURSDAY... ...FREEZE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Flooding will continue to affect portions of the Cumberland River through tonight. Thunderstorms and locally heavy rainfall will be possible again late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible early Wednesday morning. Heavy rainfall will impact areas that are already saturated from previous significant rainfall on Wednesday. This will lead to a renewed threat of flash flooding, and eventually either maintain high water along already swollen rivers, or bring a return to near bankfull levels at some locations through the middle of the week. Sub-freezing temperatures are expected Wednesday night, with a more widespread hard freeze expected on Thursday and Friday nights. Patchy frost will still be possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding on Wednesday. JMW/HAL/GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 8:03 PM EDT | River Flood Advisory | JKL | Knox | 15 hr |
| Mar 31, 3:40 PM EDT | Freeze Warning | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 43 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.